Hail, Cheyenne
- When
- July 16, 6:25 PM CST
- Where
- Cheyenne County, 13.49 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.911, -101.975
Dime to penny sized hail reported.
In the early evening of the 16th, storms began to form along a boundary that extended from the Colorado, Nebraska, and Kansas Tri-State border to the northeast and moved southeast. These storms began producing dime to penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early evening of the 16th, storms began to form along a boundary that extended from the Colorado, Nebraska, and Kansas Tri-State border to the northeast and moved southeast. These storms began producing dime to penny sized hail. Another cluster of storms had already been forming in east central Colorado and were moving east. When these two sectors of storms met, severe winds occurred which caused a tree branch to be snapped off in Rawlins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 5:13 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 513 PM MDT Sat Jul 16 2022 .SHORT TERM...(This evening through Monday night) Issued at 227 PM MDT Sat Jul 16 2022 In the short term period the emphasis today will be on the possibility of thunderstorms and isolated severe storms followed by the return of the heat and an increase in fire weather conditions on Monday. The southern portion of the short wave trough moving east of the upper ridge and across the northern plains today sweeps across the central high plains and forecast area this evening. The upper ridge reintensifies over the Rockies and High Plains on Sunday with a low pressure center moving out of the Pacific Northwest flattening the ridge and moving over the Rockies along the US/Canada border Monday night. Daytime heating has started to erode the cap in place across the forecast area over the northwest, which should spread southeast across the area through the afternoon hours. Storms have already begun to fire along the Palmer Divide and higher terrain to the west with development beginning over southern nebraska and further to the south and east of the forecast area along a nearly stationary boundary. Expect storm development to continue to move in from the west as development expands across the Northwest and spreads to the southeast across the forecast area this evening as it moves into a more moisture rich environment. Scattered thunderstorms are possible with the main threat from some of the stronger storms being gusty and damaging winds. High temperatures mainly in the 90s today will repeat on Sunday as high pressure spreads across the area at the surface. Southeast flow turns more southwesterly and increases as a lee trough begins to develop, favoring warmer downslope flow. Temperatures will increasing on Monday with highs in the 99-108 degree range. With warmer temperatures and an increase in wind, there is a possibility of near critical to critical fire weather conditions over a portion of the forecast area Monday afternoon and each day beyond next week. Relative humidity values low enough for fire weather highlights will likely keep Heat Index values below ambient air temperatures, but the bottom line is it will be HOT on Monday and a heat statement may be needed along with fire statement. .LONG TERM...(Tuesday through Saturday) Issued at 148 PM MDT Sat Jul 16 2022 The upper ridge over the region that last several days is expected to remain through next weekend at least. Tuesday, an upper trough moves over the Dakotas and flattens the ridge slightly over the Central Plains. With this trough, a cold front will push southeast across the area throughout the day; however, little to no relief from the heat is expected. High temperatures are forecast to be in the upper 90s to around 107 degrees. RH values are currently expected to be in the mid to upper teens across the area Tuesday afternoon. Combined with north winds gusting up to 30 mph, near critical to critical fire weather conditions are possible. Tuesday evening there is potential for showers and storms to develop west of the Colorado border and move southeast across the area. With a lack of diurnal heating, confidence is low on storms persisting during the late evening hours. With the ridge maintaining itself over a large portion of the CONUS, each day in the long term period is essentially "copy and paste" from the previous. High temperatures Wednesday through Saturday are expected to be in the 90s to around 105 degrees, with the warmest temperatures over the eastern half of the CWA. Overnight lows are forecast to be in the 60s to lower 70s each night. Wednesday through friday could have elevated to near critical fire weather conditions depending on if winds are able to meet criteria and overlap with locales, mainly in the northwest corner of counties, with RH values forecast to drop to 15% RH. Each evening, there are slight chances for isolated to scattered storms to develop over Eastern Colorado, moving across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 16 2022 Scattered thunderstorms this evening may briefly impact either KGLD or KMCK with gusty surface winds and reduced visibility in heavy rainfall, however confidence is low at this time given scattered presentation on radar. Towards, Sunday morning, may see brief and minor reduction in visibility at KMCK due to fog, quickly scattering out by 14z. Otherwise, VFR expected to prevail at both terminals. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...KMK AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 314 AM MDT Sat Jul 16 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170915- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 314 AM MDT Sat Jul 16 2022 /414 AM CDT Sat Jul 16 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to severe storms are possible across the Tri State area this afternoon and evening. Main threats are damaging winds up to 60 to 70 mph, and locally heavy downpours. Some large hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Above normal temperatures, predominately dry conditions, will persist Sunday and into next week. Many locales will see a return of highs in the 100s. Heat indices expected to remain close to or just below forecasts. Critical fire weather conditions expected for next Monday and Tuesday for a good portion of the Tri State region. Near critical conditions expected for the remainder of the week. Low chances for thunderstorms expected Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening.
Special Weather Statement National Weather Service Goodland KS 344 PM MDT Sat Jul 16 2022 COZ091-162200- Kit Carson County CO- 344 PM MDT Sat Jul 16 2022 ...A strong thunderstorm will impact portions of west central Kit Carson County through 400 PM MDT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving east at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Seibert around 400 PM MDT. This includes Interstate 70 in Colorado between mile markers 396 and 411. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also possible with this storm and may lead to localized visibility reductions. && LAT...LON 3918 10303 3935 10307 3944 10281 3920 10273 TIME...MOT...LOC 2143Z 249DEG 6KT 3931 10294 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KAK
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Sat Jul 16 2022
COZ092-162300-
Cheyenne County CO-
426 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 500 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Boyero, or 24 miles south of Flagler, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also likely occurring. Be prepared for sudden drops
in visibility.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 10316 3904 10290 3886 10290 3886 10316
TIME...MOT...LOC 2225Z 266DEG 15KT 3894 10305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
504 PM MDT Sat Jul 16 2022
COZ092-162330-
Cheyenne County CO-
504 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Boyero, or 33 miles south of Flagler, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 10317 3869 10316 3891 10316 3891 10282
3861 10282 3862 10306 3861 10317
TIME...MOT...LOC 2304Z 277DEG 19KT 3881 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
531 PM MDT Sat Jul 16 2022
COZ092-170000-
Cheyenne County CO-
531 PM MDT Sat Jul 16 2022
...A couple of strong thunderstorms will impact portions of
southwestern Cheyenne County in east central Colorado through 600 PM
MDT...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms south
of Kit Carson, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3877 10293 3878 10248 3861 10248 3862 10293
TIME...MOT...LOC 2329Z 267DEG 26KT 3866 10287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
620 PM MDT Sat Jul 16 2022
COZ090-091-170045-
Kit Carson County CO-Yuma County CO-
620 PM MDT Sat Jul 16 2022
...A cluster of strong thunderstorms will impact portions of
southwestern Yuma and north central Kit Carson Counties through 645
PM MDT...
At 619 PM MDT, Doppler radar was tracking strong thunderstorms 15
miles northwest of Stratton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3957 10282 3957 10280 3966 10280 3966 10244
3931 10246 3930 10283
TIME...MOT...LOC 0019Z 271DEG 26KT 3951 10274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAKThe Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to penny sized hail reported.
Dime to penny sized hail reported.
Report of 2.5 inch diameter branches snapped off of trees. Magnitude and timing are estimated and based off of the Atwood, Kansas AWOS and the severity of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041887, 1041869, 1041870.